Alert archive / Montana / High Wind Warnings in 2010

High Wind Warning 9, NWS Great Falls, MT

April 24, 2010

NWS Great Falls, MT issued this high wind warning at Apr 24, 2010, 2:28 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2010, 2:28 PM MDT (20:28 UTC)
Expired
Apr 24, 2010, 9:00 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS75 KTFX 242028
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT SAT APR 24 2010

MTZ009-010-250300-
/O.NEW.KTFX.HW.W.0009.100424T2028Z-100425T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK
228 PM MDT SAT APR 24 2010

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* TIMING AND MAIN IMPACT: STRONG WESTERLY WINDS WILL CONTINUE
  ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND ACROSS EASTERN
  GLACIER COUNTY THROUGH THE EVENING AS A COLD FRONT SWEEPS
  THROUGH THE REGION.

* WINDS: SUSTAINED WINDS OF 40 TO 45 MPH WITH GUSTS UP TO 60 MPH
  ARE EXPECTED.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...BROWNING...MARIAS
  PASS...LOGAN PASS


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
511 
WWUS75 KTFX 250251
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 PM MDT SAT APR 24 2010

MTZ009-010-250400-
/O.EXP.KTFX.HW.W.0009.000000T0000Z-100425T0300Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CUT BANK
851 PM MDT SAT APR 24 2010

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

* TIMING AND MAIN IMPACT: BREEZY WESTERLY WINDS WILL CONTINUE
  ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND ACROSS EASTERN
  GLACIER COUNTY THROUGH THE EVENING AS A COLD FRONT SWEEPS
  THROUGH THE REGION.

* WINDS: CURRENT SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO
  40 MPH ARE EXPECTED TO TAPER OFF THROUGH THE NIGHT.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...BROWNING...MARIAS
  PASS...LOGAN PASS

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 24, 12:15 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 24, 12:15 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1215 PM MDT SAT APR 24 2010

...UPDATE TO AVIATION...

.UPDATE...CHINOOK ARCH OVER THE REGION WITH A SHORTWAVE TROUGH
APPROACHING MONTANA THIS AFTERNOON. LATEST MODEL RUNS SUGGEST
THAT WIND SPEEDS WILL BE FAIRLY STRONG JUST AHEAD OF AND BEHIND
THE SURFACE FRONT THAT IS ANTICIPATED TO MOVE INTO NORTH CENTRAL
MONTANA DURING THE AFTERNOON. AT THIS TIME IT DOES NOT APPEAR THAT
WINDS WILL BE STRONG ENOUGH TO WARRANT A HIGH WIND WARNING...BUT I
WILL BE KEEPING A CLOSE EYE ON THE SITUATION THROUGH THE DAY. FOR
NOW HAVE UPDATED TO INCREASE WIND SPEEDS ALONG THE ROCKY MOUNTAIN
FRONT AND ACROSS THE NORTHWEST PORTION OF CENTRAL MONTANA. HAVE
ALSO TWEAKED SKY CONDITION A BIT TO ACCOUNT FOR THE CHINOOK ARCH
THAT FORMED EAST OF THE DIVIDE. LATEST SATELLITE IMAGERY SUGGESTS
THAT THIS FEATURE WILL MOVE EAST AND DISSIPATE BUT THERE IS STILL
A FAIR AMOUNT OF CLOUD COVER MOVING TOWARD THE STATE SO THE MOSTLY
CLOUDY FORECAST FOR THIS AFTERNOON SHOULD BE ON TRACK. MPJ

&&

.AVIATION...
UPDATED 1815Z.
VFR CONDITIONS WILL GENERALLY PREVAIL ACROSS NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA THROUGH SUNDAY MORNING...UNLESS
OTHERWISE STATED BELOW. CLOUDS AND RAIN/SNOW SHOWERS AHEAD OF A WEAK
DISTURBANCE APPROACHING THE AREA WILL CONTINUE TO OBSCURE THE
MOUNTAINS OF WESTERN AND SOUTHWEST MONTANA AT TIMES. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE INTO EARLY EVENING...BUT THEY WILL
LIKELY NOT AFFECT ANY OF THE TERMINALS DIRECTLY. GUSTY WINDS WILL
CONTINUE THROUGH THIS AFTERNOON AS A WEAK COLD FRONT APPROACHES FROM
THE NORTHWEST. GUSTS WILL MAINLY BE IN THE 25 TO 35 KT RANGE...BUT
GUSTS TO 50 KT ARE POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT. THE
GREATEST THREAT FOR SHOWERS OVER THE PLAINS WILL BE OVER THE
SOUTHERN PORTIONS (KGTF KLWT). WINDS AND SHOWERS WILL DECREASE IN
THE EVENING AS THE DISTURBANCE BEGINS EXITING THE AREA.
HOWEVER...MOISTURE ON THE BACK SIDE OF THE DISTURBANCE MAY BRING A
FEW SHOWERS THE THE AREA AGAIN AFTER 08Z.  COULSTON

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT SAT APR 24 2010/
TODAY THROUGH MONDAY EVENING...MOST OF THE REGION UNDER CLEAR SKIES
THIS MORNING AS PIECE OF PACIFIC UPPER LEVEL RIDGE STILL IN PLACE
EAST OF THE CONTINENTAL DIVIDE.  BUT MOISTURE ASSOCIATED WITH
SHORTWAVE TROF CURRENTLY IN ID PANHANDLE/NW MONTANA ALREADY
BEGINNING TO SPILL OVER THE ROCKY MTN FRONT...WITH SATELLITE
INDICATING CHINOOK ARCH DEVELOPING FROM GLACIER COUNTY SOUTHWARD.
THE TROF SHOULD CONTINUE TO MAKE STEADY EASTWARD PROGRESS TODAY WITH
MID- AND HIGH-LEVEL CLOUD COVER BECOMING MORE WIDESPREAD OVER THE
PLAINS.  PRECIPITATION WILL BE MAINLY CONFINED TO THE MOUNTAINS THRU
MID-AFTN.  SURFACE COLD FRONT WITH THIS SYSTEM SHOULD CROSS THE
DIVIDE ABOUT THAT TIME AND TRACK ACROSS THE REGION DURING THE
EVENING. ISOLATED TO SCATTERED LIGHT RAINSHOWERS WILL DEVELOP ALONG
AND BEHIND THE FRONT AND PUSH INTO THE EASTERN HALF OF THE CWA BY
6PM.  MODEL QPF VALUES FOR THE PRECIP ARE LIGHT...WITH JUST A FEW
HUNDREDTHS TO AROUND A TENTH OF AN INCH EXPECTED.  SNOW LEVELS WILL
INITIALLY START AT 6000 FT THIS AFTN THEN DROP TO AROUND 4500 FT
THIS EVENING SO UPPER PEAKS AND LOWER HILLS WILL LIKELY GET A
DUSTING OF SNOW.  THERE WILL BE A BRIEF BREAK IN PRECIP OVERNIGHT
INTO SUN MORNING BUT FORECAST MODELS ARE CONSISTENT IN BRINGING
SECONDARY SHOT OF ENERGY AND MOISTURE AROUND THE BACKSIDE OF THE
TROF ON SUN AFTN.  THIS WILL GENERATE ANOTHER ROUND OF LIGHT VALLEY
RAIN...OR RAIN/SNOW MIX AND MTN SNOW THAT SHOULD TAPER OFF QUICKLY
BY SUN NIGHT AS THE SYSTEM SLIDES INTO ERN MT.  WEAK SHORTWAVE
RIDGING RETURNS ON MONDAY WITH PARTLY TO MOSTLY CLOUDY SKIES.  HIGH
TEMPS TODAY WILL BE UPPER 50S TO LOW 60S...MODERATED SOMEWHAT BY THE
INCREASING CLOUD COVER...THEN TAKE A SHARP DIVE FOR SUNDAY AS COLDER
CANADIAN AIRMASS ARRIVES WITH THE FRONT AND IS REINFORCED BY COOL
NORTHWESTERLY FLOW AFTER THE TROF AXIS PASSES TO THE EAST.  TEMPS
WILL RECOVER ON MONDAY BUT WILL BE SLIGHTLY BELOW SEASONAL VALUES.
WARANAUSKAS

MONDAY NIGHT THROUGH THURSDAY NIGHT...UNSETTLED WEATHER PATTERN WILL
BEGIN TO SETUP OVER THE REGION AS A LONGWAVE TROUGH MOVES INTO
THE PACIFIC NORTHWEST AND RIDGING MOVES EAST. ABOVE AVERAGE
TEMPERATURES AND MOIST WEST-SOUTHWESTERLY FLOW ARE EXPECTED FOR
TUESDAY WITH INCREASING INSTABILITY...HOWEVER DID HOLD OFF ON ADDING
THUNDER TO THE FORECAST FOR NOW. STRONG UPPER-LEVEL TROUGH MOVES
INTO THE INTERIOR WEST TUESDAY NIGHT WITH A SURFACE COLD FRONT
MOVING THROUGH THE STATE. THE TROUGH IS PROGGED TO DIG FAR SOUTH
INTO THE GREAT BASIN WITH SEVERAL SHORTWAVES MOVING THROUGH THE
NORTHERN ROCKIES. TIMING OF THE COLD FRONT STILL UNCERTAIN AT THIS
TIME...HOWEVER MODELS SEEM TO BE CONSISTENT ON BRINGING THE FRONT
THROUGH CENTRAL AND NORTH-CENTRAL MONTANA ON WEDNESDAY MORNING.
MODELS SEEM TO INDICATE A FAIR AMOUNT OF PACIFIC MOISTURE WRAPPING
INTO THIS SYSTEM SO HAVE RAISED POPS TO CHANCE CATEGORY IN THE
VALLEYS AND LIKELY CATEGORY IN THE MOUNTAINS FOR WEDNESDAY. MUCH
COOLER AIR BEHIND THE FRONT MAY ALLOW FOR A RAIN/SNOW MIX TO ALL
SNOW IN THE MOUNTAINS WITH RAIN SHOWERS IN THE VALLEYS POSSIBLY
MIXING WITH SNOW SHOWERS WEDNESDAY NIGHT. COOL AND UNSETTLED
NORTHWEST FLOW WILL PERSIST THROUGH THE REMAINDER OF THE PERIOD SO
HAVE KEPT SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST WITH HIGH
TEMPERATURES TEN DEGREES OR SO BELOW AVERAGE. MLS

FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS
PERIOD. AN UPPER LEVEL LONGWAVE TROUGH CONTINUES TO RESIDE OVER
THE WESTERN U.S. DURING THIS PERIOD. A COUPLE OF CLOSED LOWS DRIFT
ACROSS MONTANA. THIS WILL BE AN UNSETTLED PERIOD WITH THE
POTENTIAL OF BEING A SNOW EVENT. MODELS DISPLAY A LITTLE
UNCERTAINTY IN FEATURE PLACEMENT AND TIMING OF COLD AIR
ARRIVAL...SO FOR NOW WE WILL KEEP AN EYE ON THIS SITUATION. THIS
FORECAST CALLS FOR MOSTLY CLOUDY SKIES AND SCATTERED SNOW SHOWERS
OVER THE MOUNTAINS AND MUCH OF THE SOUTHWEST...WITH SCATTERED TO
ISOLATED SHOWERS ACROSS THE PLAINS AND CENTRAL VALLEYS...WHERE AT
NIGHT MIXED RAIN AND SNOW IS POSSIBLE. DAYTIME TEMPERATURES WILL
BE WELL BELOW SEASONAL AVERAGES AT MOST LOCATIONS. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  32  49  29 /  20  10  20  10
CTB  57  31  48  28 /  10  10  20  10
HLN  61  33  52  32 /  10  20  20  10
BZN  64  30  50  27 /  10  40  20  10
WEY  51  22  44  22 /  20  40  20  10
DLN  58  28  49  28 /  10  20  10  10
HVR  64  34  48  28 /  10  20  30  20
LWT  58  31  46  27 /   0  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 24, 5:01 AM MDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 AM MDT SAT APR 24 2010

MTZ008>015-044>055-251115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
501 AM MDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOL AND UNSETTLED CONDITIONS WITH PERIODS OF VALLEY RAIN AND
MOUNTAIN SNOW EXPECTED THROUGH NEXT WEEK. A BROAD AND VERY MOIST
PACIFIC WEATHER SYSTEM WILL IMPACT THE AREA DURING THE LATTER HALF OF
THE WEEK...WITH POSSIBLE ACCUMULATING SNOW IN THE VALLEYS AND
PLAINS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.